zbMATH — the first resource for mathematics

A complete set of addition laws for incomplete Edwards curves. (English) Zbl 1229.11087
Traditionally any computation on elliptic curves was done using the Weierstrass normal form. Edwards introduced a new normal form for elliptic curves based on an embedding of the curve in \(\mathbb{P}^1 \times \mathbb{P}^1\). Edwards models were the first curves shown to have a complete addition law, i.e., the addition formulas work for all pairs of input with no exception for neutral element, negatives etc. But even complete Edwards curves can become incomplete after a suitable quadratic extension.
The authors in this paper give a complete set of addition laws for the Edwards curve \[ \bar{E}_{E,a,d}=\{ \big( (X:Z),(Y,T) \big) \in \mathbb{P}^1 \times \mathbb{P}^1: aX^2T^2+Y^2Z^2=Z^2T^2+dX^2Y^2 \}, \] where \(a,d\) are distinct non zero elements of a field \(k\) with characteristic \(\mathrm{char}(k)\neq 2\).

11G05 Elliptic curves over global fields
14H52 Elliptic curves
EFD; SageMath
Full Text: DOI
[1] Arène, Christophe; Lange, Tanja; Naehrig, Michael; Ritzenthaler, Christophe, Faster computation of the Tate pairing, J. number theory, 131, 5, 842-857, (2011), (in this issue); URL: http://eprint.iacr.org/2009/155 · Zbl 1222.14069
[2] Bernstein, Daniel J.; Birkner, Peter; Joye, Marc; Lange, Tanja; Peters, Christiane, Twisted edwards curves, (), 389-405, URL: · Zbl 1142.94332
[3] Bernstein, Daniel J.; Birkner, Peter; Lange, Tanja; Peters, Christiane, ECM using edwards curves, (2010), URL: · Zbl 1322.11125
[4] Bernstein, Daniel J.; Lange, Tanja, Faster addition and doubling on elliptic curves, (), 29-50, URL: · Zbl 1153.11342
[5] Bernstein, Daniel J.; Lange, Tanja, Explicit-formulas database, (2010), URL:
[6] Bosma, Wieb; Lenstra, Hendrik W., Complete systems of two addition laws for elliptic curves, J. number theory, ISSN: 0022-314X, 53, 229-240, (1995), MR 96f:11079 · Zbl 0841.14027
[7] Edwards, Harold M., A normal form for elliptic curves, Bull. amer. math. soc., 44, 393-422, (2007), URL: · Zbl 1134.14308
[8] Hisil, Huseyin; Wong, Kenneth Koon-Ho; Carter, Gary; Dawson, Ed, Twisted edwards curves revisited, (), URL: · Zbl 1206.94074
[9] Lange, Herbert; Ruppert, Wolfgang M., Complete systems of addition laws on abelian varieties, Invent. math., 79, 603-610, (1985) · Zbl 0577.14035
[10] Lange, Herbert; Ruppert, Wolfgang M., Addition laws on elliptic curves in arbitrary characteristics, J. algebra, 107, 106-116, (1987) · Zbl 0622.14024
[11] Lenstra, Hendrik W., Elliptic curves and number-theoretic algorithms, (), 99-120, MR 89d:11114; URL:
[12] (), URL:
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.